Skip to main content
eScholarship
Open Access Publications from the University of California

Drug-induced anti-Ro positive subacute cutaneous lupus in a man treated with olmesartan

  • Author(s): Gray, Taylor
  • Segars, Kelly
  • Farsi, Maheera
  • Ross, Risa
  • Miller, Richard
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

A 66-year-old man presented to the outpatient dermatology clinic with a chief complaint of a pruritic rash on his upper trunk and proximal upper extremities, which had been present for three weeks. Upon examination, he was found to have an erythematous, annular, and polycyclic eruption on the chest, upper back, and proximal extremities. A clinical diagnosis of subacute cutaneous lupus erythematosus (SCLE) was made. The patient was found to have a positive anti-nuclear antibody (ANA) in a speckled pattern and a positive anti-Ro antibody. A biopsy revealed an interface and lichenoid dermatitis with dermal mucin deposition, consistent with subacute cutaneous lupus erythematosus. The patient reported that he had recently been diagnosed with hypertension and began treatment with olmesartan, a potassium-sparing diuretic that blocks the angiotensin II receptor, commonly used as an antihypertensive or in patients with heart failure. Cutaneous reactions to olmesartan are rare and reported in <1% of patients in post-marketing surveillance. The patient discontinued use of olmesartan and the rash completely resolved within three weeks. To date, there are no other reported cases of drug induced SCLE in patients taking olmesartan to our knowledge.

Main Content
Current View